A wide variety of drugs can be ototoxic (see Table: Some Drugs that Cause Ototoxicity).
Factors affecting ototoxicity include
Ototoxic drugs should not be used for otic topical application when the tympanic membrane is perforated because the drugs might diffuse into the inner ear.
Streptomycin tends to cause more damage to the vestibular portion than to the auditory portion of the inner ear. Although vertigo and difficulty maintaining balance tend to be temporary, severe loss of vestibular sensitivity may persist, sometimes permanently. Loss of vestibular sensitivity causes difficulty walking, especially in the dark, and oscillopsia (a sensation of bouncing of the environment with each step). About 4 to 15% of patients who receive 1 g/day for > 1 wk develop measurable hearing loss, which usually occurs after a short latent period (7 to 10 days) and slowly worsens if treatment is continued. Complete, permanent deafness may follow.
Neomycin has the greatest cochleotoxic effect of all antibiotics. When large doses are given orally or by colonic irrigation for intestinal sterilization, enough may be absorbed to affect hearing, particularly if diffuse mucosal lesions of the colon are present. Neomycin should not be used for wound irrigation or for intrapleural or intraperitoneal irrigation, because massive amounts of the drug may be retained and absorbed, causing deafness.
Kanamycin and amikacin are close to neomycin in cochleotoxic potential and are both capable of causing profound, permanent hearing loss while sparing balance.
Viomycin has both cochlear and vestibular toxicity.
Gentamicin and tobramycin have vestibular and cochlear toxicity, causing impairment in balance and hearing.
Vancomycin can cause hearing loss, especially in the presence of renal insufficiency.
Chemotherapeutic (antineoplastic) drugs,particularly those containing platinum (cisplatin and carboplatin), can cause tinnitus and hearing loss. Hearing loss can be profound and permanent, occurring immediately after the first dose, or can be delayed until several months after completion of treatment. Sensorineural hearing loss occurs bilaterally, progresses decrementally, and is permanent.
Ethacrynic acid and furosemide given IV have caused profound, permanent hearing loss in patients with renal failure who had been receiving aminoglycoside antibiotics.
Salicylates in high doses (> 12 325-mg tablets of aspirin per day) cause temporary hearing loss and tinnitus.
Quinine and its synthetic substitutes can also cause temporary hearing loss.
Ototoxic antibiotics should be avoided during pregnancy, because they can damage the fetal labyrinth. The elderly and people with preexisting hearing loss should not be treated with ototoxic drugs if other effective drugs are available. The lowest effective dosage of ototoxic drugs should be used and levels should be closely monitored, particularly for aminoglycosides (both peak and trough levels). If possible before treatment with an ototoxic drug, hearing should be measured and then monitored during treatment; symptoms are not reliable warning signs. The risk of ototoxicity increases with the use of multiple drugs with ototoxic potential and the use of ototoxic drugs excreted through the kidneys in patients with renal compromise; in such cases, closer monitoring of drug levels is advised.
Drug NameSelect Trade
KanamycinNo US brand name